Hail, Cheyenne
- When
- June 22, 4:25 PM CST
- Where
- Cheyenne County, 8.29 mi S of Bird City Arpt
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.610, -101.530
Strong thunderstorms initially developed south of Interstate 70 in Colorado during the afternoon and increased in coverage and intensity as they moved into western Kansas. Hail to the size of golf balls and several reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms initially developed south of Interstate 70 in Colorado during the afternoon and increased in coverage and intensity as they moved into western Kansas. Hail to the size of golf balls and several reports of wind damage were received. In addition, strong thunderstorm outflow resulted in temporary visibility restrictions in blowing dirt in several areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 12:59 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1259 PM MDT SUN JUN 22 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1230 PM MDT SUN JUN 22 2014 THUNDERSTORM ACTIVITY EXPECTED TO RAMP UP QUICKLY AFTER 3 PM MDT (4 PM CDT) AS A WEATHER DISTURBANCE IGNITES A FEW STORMS IN FAR EASTERN COLORADO. AS THE DISTURBANCE MOVES EAST A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HRRR HAS BEEN SLOWLY INCREASING THE WIND GUST POTENTIAL WITH THE LINE AND WE COULD EXPERIENCE ANOTHER EPISODE OF 70+ MPH GUSTS. LOWS TONIGHT IN THE MID 50S WEST...MID 60S EAST. ON MONDAY MAY SEE SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON HOURS...PRIMARILY ACROSS FAR EASTERN COLORADO. OTHERWISE EXPECT SOME CLOUDINESS WITH HIGHS IN THE MID 70S TO LOW 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 1242 PM MDT SUN JUN 22 2014 A FEW STORMS IN SOUTHEAST COLORADO MONDAY EVENING MAY SNEAK INTO SOUTHWESTERN PARTS OF THE AREA...BUT BETTER CHANCES WILL BE AFTER MIDNIGHT AS LLJ STRENGTHENS AND SHORTWAVE TROUGH COMES OUT OF THE NORTHERN ROCKIES. STORMS MAY BE SLIGHTLY ELEVATED OVERNIGHT...WITH PARCELS ORIGINATING AROUND 800MB HAVING UP TO 1000 J/KG OF ELEVATED CAPE AND LITTLE TO NO CIN. LARGE HAIL WILL BE POSSIBLE OVERNIGHT WITH THESE STORMS. SOME OF THIS ACTIVITY WILL LINGER INTO TUESDAY MORNING...PARTICULARLY IN SOUTHWEST NEBRASKA...BEFORE AFTERNOON CONVECTION GETS GOING IN NORTHEAST COLORADO WITH THE NEXT SHORTWAVE. MODERATE INSTABILITY COMBINED WITH DEEP LAYER SHEAR OF 30-40KTS SUGGEST ANOTHER ROUND OF SEVERE STORMS AS THEY SLIDE ACROSS THE AREA TUESDAY EVENING. SOUTHEASTERLY SURFACE WINDS CONTINUE ON WEDNESDAY WITH A CORRIDOR OF VERY UNSTABLE CONDITIONS FORECAST BY THE AFTERNOON IN THE WESTERN HALF OF THE FORECAST AREA. DEEP LAYER SHEAR HOWEVER IS SOMEWHAT WEAKER AT AROUND 30KTS...BUT SHOULD BE ADEQUATE FOR SEVERE STORMS AS NEXT SHORTWAVE COMES OUT OF NORTHERN COLORADO IN THE AFTERNOON/EVENING. A SUBTLE PATTERN CHANGE OCCURS IN THE LAST HALF OF THE LONG TERM PERIOD WITH LONGWAVE TROUGH SETTLING INTO THE NORTHERN ROCKIES. THE UPPER FLOW OVER THE CENTRAL PLAINS WILL BECOME SOUTHWEST. SHORTWAVE TROUGHS ROTATING AROUND THE ROCKIES TROUGH OR EVEN THE RIDGE OVER THE CENTRAL GULF WILL PROVIDE ENOUGH LIFT TO CONTINUE THE MENTION OF DAILY THUNDERSTORM CHANCES. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE LONG TERM. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1120 AM MDT SUN JUN 22 2014 KGLD...VFR CONDITIONS EXPECTED THROUGH 00Z WITH NORTHEAST WINDS AROUND 10KTS. IN THE 00Z-03Z TIME FRAME CURRENT INDICATIONS ARE FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE TERMINAL WITH WIND GUSTS OVER 45 KTS POSSIBLE ALONG WITH LARGE HAIL AND HEAVY RAINFALL CREATING MVFR CONDITIONS. AFTER 03Z NORTHEAST WINDS GUSTING 15-20KTS WILL DECREASE TO 10KTS OR LESS FROM THE NORTH/NORTHEAST. KMCK...VFR CONDITIONS EXPECTED THROUGH 01Z WITH NORTHEAST WINDS AROUND 10KTS INCREASING AND GUSTING NEAR 20KTS AFTER 22Z. FROM 02Z-05Z CURRENT INDICATIONS ARE FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO POSSIBLY IMPACT THE TERMINAL WITH WIND GUSTS TO 35KTS...POSSIBLY SOME SMALL HAIL AND HEAVY RAINFALL CREATING MVFR CONDITIONS. THE STRONGER STORMS AND WINDS ARE CURRENTLY EXPECTED TO BE SOUTH OF THE TERMINAL. AFTER 05Z NORTH TO NORTHEAST WINDS UNDER 10KTS EXPECTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...024 AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUN 22 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 130 PM MDT SUN JUN 22 2014 /230 PM CDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT (4 PM CDT) IN FAR EASTERN COLORADO AS A WEATHER DISTURBANCE MOVES INTO THE AREA. AS THE DISTURBANCE CONTINUES EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA AN ORGANIZED LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FROM LATE AFTERNOON THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS OVER 70 MPH ARE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AND MAY CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AND EVENING ACROSS EASTERN COLORADO. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN JUN 22 2014
COZ091-092-222100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
226 PM MDT SUN JUN 22 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTH OF WILD HORSE...
MOVING SOUTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3917 10280 3885 10270 3884 10315 3904 10317
3911 10317
TIME...MOT...LOC 2026Z 314DEG 7KT 3902 10296
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 9 NNE AROYA 38.98N 103.08W
06/22/2014 E0.75 INCH CHEYENNE CO PUBLIC
&&
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 335 PM MDT SUN JUN 22 2014 COZ091-222200- KIT CARSON COUNTY- 335 PM MDT SUN JUN 22 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING ACROSS THE EXTREME WESTERN PART OF THE COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3956 10316 3957 10270 3904 10269 3904 10315 TIME...MOT...LOC 2134Z 280DEG 7KT 3920 10300 MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 350 PM MDT SUN JUN 22 2014 KSZ001-222215- CHEYENNE- 450 PM CDT SUN JUN 22 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF BIRD CITY...OR NEAR BIRD CITY...MOVING WEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3958 10177 3978 10180 3981 10143 3958 10142 TIME...MOT...LOC 2150Z 075DEG 9KT 3967 10156 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 423 PM MDT SUN JUN 22 2014 KSZ042-222300- WICHITA- 523 PM CDT SUN JUN 22 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MARIENTHAL...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3862 10113 3832 10113 3834 10147 3857 10149 TIME...MOT...LOC 2223Z 244DEG 6KT 3845 10127 MENTZER
The Goodland radar (KGLD), 31 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
Spotter is located on the east side of Bird City and reported that hail was mostly 1/2 to 3/4 inch in diameter with a few larger stones to one inch.
Law enforcement measured the wind gust with a hand-held anemometer at Highway 96 and County Road 7. Near zero visibility also occurred in blowing dirt as the storm outflow passed.
Strong thunderstorm outflow blew the roof off a barn and buckled 20 by 30 foot doors.
Four to six inch diameter tree limbs were snapped off trees and some structural damage occurred to buildings. Time of report estimated from Doppler radar.
A semitrailer was rolled over due to strong thunderstorm outflow at mile marker 130 on highway 83. Time of report estimated from Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529034, 529035, 529037, 529039, 529042, 529048, 529038, 529040, 529041, 529043, 529045, 529051, 529046, 529047.